Home > Medication > Overuse of Headache Medication

Overuse of Headache Medication

By: Ian Murnaghan BSc (hons), MSc - Updated: 27 Nov 2012 | comments*Discuss
 
Headaches Migraines Ergot Triptans

It may seem odd but the cause of your headaches can actually be the very thing you are taking to relieve them.

The Cause of Rebound Headaches

Medications for headaches may provide immediate pain relief but if you are ingesting the medication more than a few days a week there is a high potential for overuse of the medication. This overuse can result in a rebound headache, where you experience headaches directly from medication use while still taking the medication, or afterwards from withdrawal. You may be adding to your headaches as opposed to reducing their frequency and alleviating your head pain. When you take medication too often or in too high of a dose, your body is more likely to adapt to the medication. Even following directions exactly doesn't mean you are safe from rebound headaches.

The unfortunate reality is that almost any medication has the potential to cause a rebound headache and it will depend a great deal on your health status, medical history and quite simply, how your own body responds to the medication. It may, in fact, only be when you perhaps miss a dose of your headache medication that you realise your head pain is more intense than it was prior to commencing treatment.

Overuse of headache medication can result in:

  • Intense withdrawal headache
  • Sleep disorders
  • Depression
  • Agitation
  • Pacing
  • Racing heart
  • Dry mouth

There is no one type of head pain that occurs with rebound headaches. You may find that you experience an intense throbbing headache or a dull constant one.

Is Your Head Pain a Rebound Headache?

One challenge you may face is to distinguish between a rebound headache and one that is a migraine or tension headache. Your doctor may ask you if your headaches are more intense following exertion. A rebound headache is generally not strengthened by activity whereas a migraine does tend to intensify or increase in frequency after exertion. A rebound headache is also less likely have the characteristic and classic migraine symptoms of sensory disturbances and vomiting.

Which Medications are the Top Offenders?

There has been some suggestion that any medication has the potential to cause a rebound headache but there are still some drugs that are more likely to cause problems than others. Popular over-the-counter medications such as acetaminophen and ibuprofen may lead to rebound headaches. If taken in moderation and on an occasional basis, however, they are generally safe and you should be able to avoid any complications from overuse.

Some over-the-counter painkillers are sold in combination formulas, where other ingredients support or enhance the active pain relief ingredient. Many of these contain caffeine that is then added to drugs such as acetaminophen. The potential for overuse is higher with these and even drinking coffee on a daily basis can compound the effect. Some migraine medications have been indicated in rebound headaches; these include ergot preparations and the triptans. In addition, any pain relief drugs developed from opium tend to have a high potential for overuse, which can lead to particularly intense rebound headaches. Medications with codeine are another culprit and should be used with caution.

Can Headache Medication Overuse Be Avoided?

By keeping headache medication use limited to two to three days a week, most people can safely avoid medication overuse. If you experience chronic headaches, however, and rely on daily medication, this task will prove quite difficult. With your doctor's approval, you may be able to alternate between two or more different medications. For example, you could take two different headache medications over four days during a week.

Essentially, the only way to truly eliminate rebound headaches is to reduce or stop taking the medications that are causing them. The flip side to this method is that you're then left with more of the original headaches you were using the medications to treat. Unfortunately, this still leaves you with non-medicating painful days and there is no perfect plan that can guarantee headache free days without the possibility of medication overuse. Ideally, the root cause of your headaches can be addressed such that medications are only a temporary and occasional means for alleviating pain.

You're much more likely to cause rebound headaches by taking too much of the prescription headache medication. Only take the amount and frequency prescribed by your doctor or according to the label on over-the-counter preparations. If you have any confusion when purchasing a prescription or non-prescription painkiller, ask the pharmacist for clarification.

In addition to rebound headaches, overuse of headache medication may also result in stomach ulcers or liver and kidney problems. The last thing you need is to replace one source of pain with another more complicated one, so follow your doctor's dosage instructions, read labels carefully and try to find non-medication ways to relieve headaches whenever possible. This can help you to reach your goal of being free from headaches, migraines and medication pain.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
Why not be the first to leave a comment for discussion, ask for advice or share your story...

If you'd like to ask a question one of our experts (workload permitting) or a helpful reader hopefully can help you... We also love comments and interesting stories

Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • Ugg
    Re: Headaches After Head Injuries
    @Coop - I'm not surprised. It may take a few days. Go to the docs if you feel it's unbearable.
    15 January 2018
  • Coop
    Re: Headaches After Head Injuries
    Played footy this morning and took football into the face and can not shift this heaface i taken asprin but not calimef it down…
    14 January 2018
  • Yoli
    Re: Headaches During The Night
    Every time my husband drinks water at night he wakes up with the headache is that normal?
    13 January 2018
  • mumof3
    Re: Headaches After Head Injuries
    @Tbear & @Stevo - both of you should get yourselves seen to if you are in any way concerned. More so Tbear if you feel sick too.…
    5 January 2018
  • Stevo
    Re: Headaches After Head Injuries
    I banged my head three weeks ago resulting in having 8 stitches and my head still hurts is this normal
    2 January 2018
  • Tbear
    Re: Headaches After Head Injuries
    About a month ago, while I was at work I fell from a 10 foot ladder. I was taken to the hospital and had a the tests and xrays…
    1 January 2018
  • Lisa
    Re: Headaches After Head Injuries
    I got punched in the face a few days ago, and now ive been getting headaches. What does this mean?
    27 December 2017
  • Moe
    Re: Scalp Pain: What Causes It?
    Hair does not grow properly short in some spots long in other pain in the middle of scalp scratching can't take it no more
    24 December 2017
  • Joeboy
    Re: Flicker Illness
    This is very interesting I do know of someone whom has all the symptoms mentioned it will be some comfort for her to know she is not alone and her…
    24 December 2017
  • Hurting
    Re: Headaches After Head Injuries
    Hit my face into car door almost took my eye out now I have pain all around my eyes
    19 December 2017
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the HeadacheExpert website. Please read our Disclaimer.